Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 301, NWS Shreveport, LA

July 22, 2003Cass County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 22, 2003, 1:14 PM CDT for Cass County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 1:14 PM CDT (18:14 UTC)
Expired
Jul 22, 2003, 2:15 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Cass County, TX

The radar

The Shreveport radar (KSHV), 83 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2070 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS54 KSHV 221814
SVRSHV
TXC067-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
114 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS

* UNTIL 215 PM CDT

* AT 114 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF HUGHES
  SPRINGS...OR ABOUT 11 MILES EAST OF DAINGERFIELD...MOVING SOUTHEAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTHWEST OF LINDEN AT 205 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS
UNTIL 215 PM CDT.

LAT...LON 3306 9439 3300 9428 3293 9420 3288 9426
          3287 9456 3298 9467 3304 9467 3316 9452

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:30 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 22, 11:30 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT TUE JUL 22 2003

BATCH OF CONVECTION QUICKLY HEADING SOUTHWARD ACROSS RED
RIVER VALLEY REGION UNDER INFLUENCE OF STRONG NORTH FLOW IN UPPER
LEVELS...AS SEEN ON OUN SOUNDING...BUT NOT MUCH ON LIT SOUNDING.
ALTHOUGH COVERAGE WIDESPREAD...WILL PASS THROUGH NORTHERN SECTIONS
BY EARLY AFTERNOON...SO KEEP AT 50 PERCENT. WILL INCREASE TO 50
PERCENT CENTRAL SECTIONS...EXPECTING COVERAGE TO START SCATTERING
OUT UNDER INFLUENCE OF LOW LEVEL SW FLOW. OUTFLOW BOUNDARY
BACKDOORING INTO NW LA AND LIKELY TRIGGER FOR STRONGER CELLS OVER
PARIS AND CLARKSDALE TX AREA. CONSIDERING STRENGTH OF CONVECTION
OVER TN/MS BORDER WHICH GENERATED THIS BOUNDARY...GOOD BASES FOR 40
PERCENT EAST TX. INSTABILITY CURRENTLY UNIFORM THRU AREA...BUT
BOUNDARY AND CURRENT CONVECTION FAVORING MORE TO THE SW...WILL ADD
SEVERE THERE...AND REMOVE SVR TO NORTH WHERE BOTH CONVECTION AND
OUTFLOW BOUNDARY SHOULD STABILIZE TRENDS FOR A FEW HOURS. WILL LOWER
TEMPS FAR NORTH WITH MORE CLOUD COVER.

VII

.SHV...NONE.
Hazardous weather outlook, Jul 22, 12:00 PM CDT, 1 hour 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL BEGIN TO MOVE INTO THE NORTHERN SECTIONS OF THE
FOUR STATE REGION BY EARLY THIS EVENING...AND REACHING THE
INTERSTATE 20 CORRIDOR BY AFTER MIDNIGHT. A WEAKENING AREA OF
SHOWERS AND THUNDERSTORMS SHOULD ALLOW SOME AIRMASS STABILIZATION
THIS AFTERNOON NORTH OF INTERSTATE 20...ALLOWING A GREATER THREAT
OF SEVERE WEATHER THIS EVENING AS THE COLD FRONT APPROACHES. A
STRONG OUTFLOW BOUNDARY MOVING TO THE SOUTHWEST MAY IGNITE A FEW
SEVERE THUNDERSTORMS IN A CURRENT HOT AND MOSTLY CLOUDFREE AREA TO
THE SOUTH OF INTERSTATE 20. DAMAGING WINDS AND BRIEF LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS ALONG WITH SOME ISOLATED SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:23 PM CDTSevere Thunderstorm WarningSHVWood52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.